California, 2012Heat in California, May 12, 2012
May 12, 2012 · NWS SGX · 1 event in 1 county or zone
High pressure was in place over the region from the 11th through the 14th, creating a warming trend with inland temperatures 5 to 15 degrees above normal for that time of year. Temperatures in the lower deserts ranged from 97 up to 105 during these few days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was in place over the region from the 11th through the 14th, creating a warming trend with inland temperatures 5 to 15 degrees above normal for that time of year. Temperatures in the lower deserts ranged from 97 up to 105 during these few days. A heat-related death was reported and confirmed due to this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at May 12, 7:11 AM PST, 4 hours 49 minutes earlier.
Area forecast discussion, May 12, 7:11 AM PST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PDT SAT MAY 12 2012
.SYNOPSIS...
BUILDING HIGH PRESSURE ALOFT WILL BRING MARINE LAYER CLOUDS
INTO THE WESTERN VALLEYS DURING THE NIGHTS AND MORNINGS AND A SLOW
WARMING TREND INLAND THROUGH THE MIDDLE OF NEXT WEEK. A TROUGH
MOVING INLAND THROUGH CENTRAL CALIFORNIA LATE THURSDAY THROUGH
FRIDAY WILL BRING GUSTY WINDS TO THE MOUNTAINS AND DESERTS ALONG
WITH COOLING INLAND. THE TROUGH WILL ALSO PRODUCE A DEEPER MARINE
LAYER...WITH NIGHT AND MORNING CLOUDS MOVING INTO THE FAR INLAND
VALLEYS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
MARINE LAYER STRATUS IS EXTENDING INTO THE WESTERN VALLEYS THIS
MORNING ACCORDING TO VISIBLE SATELLITE IMAGERY. THE 12Z MIRAMAR
SOUNDING INDICATES AN 8 DEGREE INVERSION AT ABOUT 2000 FEET. WITH
NOT TOO STRONG OF AN INVERSION...STRATUS SHOULD CLEAR TO THE BEACHES
BY LATE MORNING/EARLY AFTERNOON...ALTHOUGH IT MAY LINGER AT THE
BEACHES THROUGH THE DAY. ONSHORE PRESSURE GRADIENTS ARE TRENDING
WEAKER...AS THE GRADIENT FROM SAN DIEGO TO LAS VEGAS IS +4.7 MB
WHERE AT THIS TIME YESTERDAY IT WAS +8.5 MB. THUS...WITH COOL
ONSHORE FLOW WEAKENING...GOOD CLEARING OF STRATUS...AND HIGH
PRESSURE MOVING IN ALOFT...DAY-TIME TEMPERATURES SHOULD INCREASE BY
SEVERAL DEGREES TODAY FOR INLAND AREAS.
THE AFOREMENTIONED HIGH PRESSURE MOVING IN ALOFT WILL ALSO SERVE TO
PRODUCE A SLIGHTLY SHALLOWER MARINE LAYER THROUGH THURSDAY
MORNING...ALTHOUGH NIGHT AND MORNING STRATUS WILL STILL MAKE IT INTO
THE WESTERN VALLEYS. THE UPPER RIDGE WILL ALSO CONTINUE TO BRING
WARMING INLAND THROUGH THE MIDDLE OF NEXT WEEK.
GFS...ECMWF AND GEM ALL AGREE ON AN UPPER TROUGH MOVING OVER CENTRAL
CALIFORNIA LATE THURSDAY THROUGH FRIDAY. THIS TROUGH WILL BRING
COOLING INLAND...GUSTY WINDS OVER THE MOUNTAINS AND DESERTS...AND
ALSO DEEPEN THE MARINE LAYER...WITH NIGHT AND MORNING STRATUS MOVING
DEEP INTO THE INLAND VALLEYS. UPPER RIDGING BUILDING IN DURING THE
WEEKEND SHOULD BRING SOME WARMING AND A SHALLOWER MARINE LAYER.
&&
.AVIATION...
121530Z...LOW CLOUDS AROUND 1500 FEET ASL AND LOCAL INLAND VIS 3-5SM
WILL SCATTER OUT THIS MORNING AROUND 17Z. LOW CLOUDS WILL RETURN TO
COASTAL AIRPORTS AROUND 01-04Z AND WILL NOT COVER KONT FOR MUCH TIME
IF IT REACHES THERE AT ALL. SCATTER OUT SUNDAY WILL BE SIMILAR
TIMING...AROUND 16-17Z. OTHERWISE MOSTLY CLEAR AND VFR CONDITIONS
WILL CONTINUE THROUGH SUNDAY MORNING.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&
PUBLIC...HARRISON
AVIATION/MARINE...MM
Hazardous weather outlook, May 11, 3:00 PM PST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT FRI MAY 11 2012
CAZ061-121300-
COACHELLA VALLEY-
400 PM PDT FRI MAY 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT
GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING THROUGH BANNING
PASS...AND ALONG AND NORTHEAST OF I-10 IN THE COACHELLA VALLEY. WIND
GUSTS OF 45 MPH OR MORE AT TIMES MAY CAUSE DIFFICULT TRAVEL
CONDITIONS FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MAXWELL
Heat, Coachella Valley
- When
- May 12, 12:00 PM PST to 8:00 PM PST
- Where
- Coachella Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
An 86 year old male was hospitalized for a heat-related illness on May 12th near Mecca in the Salton Sea desert area of the Coachella Valley. The Riverside County Health Department confirmed his death on May 18 as heat-related. No mental issues were noted.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, May 12, 2012$95,000 · 3 events
- Hail and Damaging Wind in Mississippi, May 12, 2012$50,000 · 50 kt wind · 2 events
- Drought in Kentucky, May 12 to 31, 201218 events
- Drought in Illinois, May 12 to 31, 201214 events
- Hail and Lightning Strike in Texas, May 12, 2012$6,000 · 1.25 in hail · 8 events
- Flood in Alaska, May 12 to 14, 20121 event
- Hail in New Mexico, May 12, 20120.75 in hail · 1 event
- Hail in New Mexico, May 12, 20121 in hail · 1 event
- Tornado in Florida, May 12, 2012$1,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385546.